Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 28, NWS Detroit, MI

January 17, 2011

NWS Detroit, MI issued this gale warning at Jan 17, 2011, 10:18 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 10:18 AM EST (15:18 UTC)
Expired
Jan 17, 2011, 9:30 PM EST
In force
11 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WHUS73 KDTX 171518
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1018 AM EST MON JAN 17 2011

...SOUTHERLY GALES NORTH HALF TODAY AND TONIGHT...

.WINDS WILL INCREASE TODAY AS HIGH PRESSURE SETTLES TO THE EAST AND A 
RETURN SOUTHERLY FLOW INCREASES BETWEEN THIS HIGH AND AND THE NEXT 
STORM SYSTEM DEVELOPING OVER THE MIDWEST. THIS LOW PRESSURE WILL 
MOVE THROUGH THE AREA LATE TONIGHT THROUGH TUESDAY...BRINGING WITH 
IT A WINTRY MIX OF PRECIPITATION. 


LHZ361-362-180330-
/O.NEW.KDTX.GL.W.0028.110117T1518Z-110118T0900Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
1018 AM EST MON JAN 17 2011

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS
  UP TO 30 KNOTS FROM THE SOUTH WITH GUSTS UP TO 35 KNOTS. THE
  LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A
  POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET.

* TIMING: THE MAXIMUM WINDS AND WAVES ARE EXPECTED AROUND 10 PM
  TONIGHT.

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

BT
1 follow-up statement
180 
WHUS73 KDTX 180230
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 PM EST MON JAN 17 2011

LHZ361-362-180330-
/O.CAN.KDTX.GL.W.0028.000000T0000Z-110118T0900Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
930 PM EST MON JAN 17 2011

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
GALE WARNING. 

SOUTHERLY WINDS WILL REMAIN BELOW GALES THROUGH THE REMAINDER OF
THE NIGHT.  

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 17, 5:59 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 5:59 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 AM EST MON JAN 17 2011

.AVIATION...

VFR CONDITIONS WILL PERSIST INTO THIS AFTERNOON BEFORE AN AREA OF
LIGHT SNOW BEGINS TO WORK INTO LOWER MICHIGAN DURING THE 21Z-00Z
TIME FRAME. THIS AREA WILL MOVE INTO MBS FIRST AND DTW/DET LAST AND
WILL LIKELY BECOME MIXED WITH RAIN OR FREEZING RAIN...ESPECIALLY FOR
PTK/DTW/DET DURING THE EVENING. LOWER MVFR TO IFR CIGS/VSBYS ARE
GENERALLY EXPECTED ONCE THIS PRECIPITATION MOVES INTO THE REGION
WITH THESE CONDITIONS PERSISTING OVERNIGHT.

&&

.PREV DISCUSSION...ISSUED 353 AM EST MON JAN 17 2011

SHORT TERM...TODAY

CLOUDS WILL INCREASE IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH
BRINGING MOSTLY CLOUDY SKIES AREAWIDE BY MIDDAY. AN AREA OF LIGHT
SNOW WILL SPREAD INTO THE WESTERN/CENTRAL GREAT LAKES AS THIS LEAD
SHORTWAVE DISTURBANCE MOVES INTO THE AREA. THROUGH LATE AFTERNOON
EXPECT ACCUMULATING SNOW TO REMAIN CONFINED TO THE SAGINAW VALLEY AS
THIS MOISTURE BEGINS TO SPREAD INTO SOUTHEAST LOWER MICHIGAN LATE IN
THE DAY. TEMPERATURES ARE EXPECTED TO INCREASE INTO THE MIDDLE 20S
IN MANY LOCATIONS AS SOUTHERLY FLOW INCREASES IN ADVANCE OF THIS
APPROACHING SYSTEM. EARLY MORNING TEMPERATURES RANGE IN THE TEENS
OVER MUCH OF THE AREA WHERE CLOUDS HAVE HAD AN INSULATING EFFECT.
THE EXCEPTION IS THE NORTHERN THUMB WHERE A PERIOD OF CLEAR SKIES
HAS ALLOW TEMPERATURES TO PLUMMET BELOW ZERO. CLOUDS WILL CONTINUE
TO INCREASE INTO THESE AREAS DURING THE PREDAWN HOURS...SO EXPECT
TEMPERATURES TO EDGE UP INTO THE SINGLE DIGITS ABOVE ZERO WITH
TIME...AND STILL RECOVER INTO THE LOWER 20S BY AFTERNOON.

LONG TERM...TONIGHT THROUGH SUNDAY

AN AMPLIFYING TROUGH OVER THE EASTERN ONE THIRD OF THE CONTIGUOUS
UNITED STATES AND HEIGHT FALLS IN ADVANCE OF A STRONG N. CANADIAN PV
ANOMALY WILL SEND AN ELONGATED AREA OF WEAK LOW PRESSURE (1004 MB)
THROUGH LOWER MICHIGAN TONIGHT AND TUESDAY. IN GENERAL...THIS WILL
BE A SYSTEM VOID OF ANY STRONG GOVERNING DYNAMICS...LARGELY OWING TO
A LACK OF LOCAL BAROCLINICITY DUE TO SPLIT BRANCHES OF THE POLAR JET.

THE FORECAST DECISION TONIGHT WILL BE PRECIPITATION TYPE AS ALL
MODEL SOLUTIONS SUGGEST A FAIRLY DEEP LAYER OF 0 TO +2C AIR WILL
LIFT NORTHWARD INTO THE CWA. THIS IS NOT A TYPICAL WARM CONVEYOR
TYPE SETUP...BUT RATHER A NORTHWARD TRANSPORT OF A SFC-4 KFT LAYER
DUE TO STRONG GRADIENT FLOW. THUS...A MODERATION OF THIS AIRMASS IS
EXPECTED AS IT MOVES NORTHWARD DUE TO NEGATIVE HEAT FLUXES FROM THE
COLD TERRESTIAL SFC. THEREFORE...CONFIDENCE IS LOW FOR THE MODEL
PARAMETRIZATIONS TO GET IT CORRECT...ALL MAKING FOR A SENSITIVE
FORECAST.

MAIN PUSH OF 285K ISENTROPIC LIFT AND 925-850 MB THETA E ADVECTION
WILL PUSH INTO THE AREA FROM THE SOUTH AND WEST AT THE START OF THE
PERIOD. FORECAST SOUNDINGS SUGGEST THAT A BRIEF PERIOD OF SNOW WILL
BE POSSIBLE BEFORE PTYPE WILL RAPIDLY CHANGE OVER TO A RAIN/SNOW/ICE
GRAIN MIX. A COLD SURFACE AND DEWPOINTS LINGERING IN THE UPPER 20S
WILL ALLOW FOR THE RAIN TO FREEZE AT THE SURFACE. QPE TONIGHT IS
EXPECTED TO REMAIN AT A .10 OF AN INCH OR LESS. FARTHER NORTH...THE
PRECIPITATION IS EXPECTED TO REMAIN AT ALL SNOW/SNOWGRAINS. THE
EARLIER START TO THE SNOW THIS EVENING...WITH SNOW RATIOS OF AROUND
10:1 SUPPORTS SNOWFALL ACCUMULATIONS TONIGHT RANGING FROM 1 TO 2
INCHES NORTH OF M 46 TO LESS THAN AN INCH FOR THE I 69 CORRIDOR.

WEAK ISENTROPIC LIFT TUESDAY WILL CONTINUE TUESDAY MORNING BEFORE
GIVING WAY TO A DECENT BOUT OF 850-700 MB FRONTOGENESIS TUESDAY
AFTERNOON. DIFFICULT TO SAY EXACTLY HOW LONG MIXED PRECIPITATION WILL
HOLD DURING THE MORNING. MODELS SUGGEST TEMPS WILL CREEP ABOVE
FREEZING RIGHT AWAY...BUT THAT IS LIKELY TOO OPTIMISTIC.
PRECIPITATION AMOUNTS WILL REMAIN LIGHT ON THE LIGHT SIDE SO THAT
WILL LIMIT THE GLAZING POTENTIAL. MODELS HAVE ALSO COME IN
DISTINCTLY COOLER WITH THIS SYSTEM ON TUESDAY...AND HAVE TRENDED
MORE TO A SNOW MENTION FOR THE AFTERNOON. THE SWATCH OF 850-700MB
FGEN WHICH CONTINUES TO BE ADVERTISED BY VARYING MODEL SOLUTIONS
WILL ALLOW FOR LIGHT ACCUMULATIONS OF SNOW 18-00Z FOR ALL AREAS. AN
ADDITIONAL 1 TO 2 INCHES OF SNOWFALL WILL BE POSSIBLE DURING THE
TUESDAY PERIOD NORTH OF I 69.

GIVEN TIMING AND THERMAL UNCERTAINTIES...WILL FORGO THE ISSUANCE OF
ANY HEADLINES THIS FORECAST PACKAGE.

THE NEXT CHANCE OF PRECIPITATION WILL COME ACROSS THE SOUTH ON
THURSDAY...WITH PHASED UPPER LEVEL JET FORCING/MIDLEVEL FGEN AND
THEN THURSDAY NIGHT FOR ALL AREAS DUE TO CVA.

MARINE...

WINDS WILL INCREASE TODAY AS HIGH PRESSURE SETTLES TO THE EAST AND A
RETURN SOUTHERLY FLOW INCREASES BETWEEN THIS HIGH AND AND THE NEXT
STORM SYSTEM DEVELOPING OVER THE MIDWEST. THIS LOW PRESSURE WILL
MOVE THROUGH THE AREA LATE TONIGHT THROUGH TUESDAY...BRINGING WITH
IT A WINTRY MIX OF PRECIPITATION. NORTH/NORTHWEST WINDS WILL FOLLOW
BEHIND THE LOW PRESSURE SYSTEM FOR THE MID WEEK PERIOD...BUT THE
AMOUNT OF COLD AIR AND STRENGTH OF THE WINDS DO NOT FAVOR WIDESPREAD
GALE CONDITIONS. THE STRONGEST WINDS WILL ACTUALLY BE TODAY INTO
TONIGHT WITHIN THE SOUTHERLY FLOW...BUT LOW LEVEL STABILITY SHOULD
BE SUFFICIENT TO STAVE OFF HEADLINES ATTM.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....CB
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 17, 4:19 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
419 AM EST MON JAN 17 2011

MIZ047>049-053>055-180930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
419 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS EXPECTED LATE THIS AFTERNOON AND TONIGHT.
SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES.
PRECIPITATION MAY ALSO TRANSITION OVER TO SLEET LATE TONIGHT.

THIS PRECIPITATION WILL BE THE RESULT OF A SLOW MOVING LOW
PRESSURE PRESSURE SYSTEM FORECASTED TO TRACK ACROSS THE STATE ON
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOWFALL IS EXPECTED ON TUESDAY. SNOWFALL
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE. THIS SNOWFALL
WILL AGAIN BE POSSIBLE DUE TO A SLOW MOVING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ060>063-068>070-075-076-082-083-180930-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
419 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED TONIGHT AND
EARLY TUESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED
TO REMAIN BELOW AN INCH. ICING ACCUMULATIONS UP TO A TENTH OF AN
INCH IS POSSIBLE. THE PRECIPITATION SHOULD CHANGE OVER TO RAIN OR
WET SNOW BY LATE MORNING.

THIS PRECIPITATION WILL BE THE RESULT OF A SLOW MOVING LOW PRESSURE
SYSTEM FORECAST TO TRACK ACROSS THE STATE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PRECIPITATION IS EXPECTED TO TRANSITION TO ALL SNOW DURING THE
DAYTIME HOURS ON TUESDAY. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES
WILL BE POSSIBLE ALONG THE I 69 CORRIDOR...WITH POTENTIAL FOR
ACCUMULATIONS OF AN INCH ALONG AND NORTH OF M 59.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
419 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:41 PM ESTWinter Weather AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more20 hr

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.